Cannot find paracetamol? Here's a complete guide of painkillers

There's a severe shortage of various drugs, including paracetamol. Which painkiller is the most effective? What should you take and when?

 Illustrative photo shows various medicine pills in their original packaging in Brussels, Belgium August 9, 2019. (photo credit: REUTERS/YVES HERMAN)
Illustrative photo shows various medicine pills in their original packaging in Brussels, Belgium August 9, 2019.
(photo credit: REUTERS/YVES HERMAN)

We all occasionally get headaches and for everyone, it feels different. Sometimes the headache is from stress, sometimes it's a migraine, women sometimes have headaches during their period, or one can get drunk and be hungover with a headache. 

There are various triggers. For constant pain like migraines consult a doctor, but if you have random headaches and the pain is relatively tolerable you can buy something at the pharmacy.

How does each medication work? Which is better to take? Each drug works by a slightly different mechanism and has various side effects, most of which belong to the same group called non-steroidal anti-inflammatories.

Ibuprofen

Sold under the names Advil, Ibuprofen and Nurofen, most people who take ibuprofen feel pain relief and fever reduction within about an hour of taking it, and the effect lasts 6-8 hours. 

A pile of 200mg generic ibuprofen tablets. (credit: Wikimedia Commons)A pile of 200mg generic ibuprofen tablets. (credit: Wikimedia Commons)

In 2015, a large study examined the use of ibuprofen in those who suffered from a moderate to severe headache and demonstrated that after taking it there is no benefit compared to a placebo drug, but after two hours most of the patients who took the drug were pain-free

Besides headaches, the drug is very effective in inflammation and joint pain.

Instructions for use: Ibuprofen can be taken in pills or capsules, and for kids, there are syrups, suppositories or powder. You must wait 8 hours between doses (up to 2-3 times a day).

Possible side effects are manifested mainly in the digestive system and are nausea and vomiting, gas and indigestion, diarrhea and abdominal pain, but the usual doses are considered safe for most people.

Who shouldn't use: Pregnant women, but it can be given while breastfeeding. Also, it's not for infants under three months and/or under 5 kg.

Paracetamol or acetaminophen

Known to us mainly by the names Dexamol, Paracetamol and Tylenol, this drug relieves pain, reduces fever and is one of the best-known and best-selling medicines worldwide.

Instructions for use: Paracetamol comes in pills and liquids. For kids, there are suppositories, powder, syrup and lozenge. Paracetamol can be taken up to four times a day, at a dose of 500 mg each time for an adult, but for moderate to severe headache, it can also be taken at a dose of 1000 mg (two pills). 

Because sometimes the action time isn't long enough, it can be taken alternately with ibuprofen, but note not to take pills containing paracetamol or acetaminophen at the same time.

Side effects: Taking too much paracetamol may cause a liver disorder, so special attention should be paid not to eat other foods or medicines that may damage the liver like alcohol or slow down the activity of the medicine i.e. citrus fruits or oatmeal at the same time.

Aspirin

Also known as Cartia, or in compositions with additional active ingredients, Acamol focus, Excidol or Paramol Target, aspirin is one of the most common painkillers out there.  

In Israel, it's less acceptable for use against pain but still has an analgesic and antipyretic effect in high doses, while in lower doses and daily use it acts as a blood thinner, is effective for arthritis and reduces the risk of heart disease, stroke and even reduces the risk of cancer formation

In fact, it inhibits a protein called COX, the inhibition of which also prevents the onset of processes involved in inflammation and inhibits the production of mucus in the stomach wall.

Aspirin can be taken in pills, and since it is less acceptable to use on its own, the permitted dose will usually be determined according to the medicine with which it's combined.

Side effects: Since it inhibits the formation of mucus in the stomach lining, it may cause bleeding in the digestive system. In rare cases, it may cause Reye's syndrome which can cause brain and liver damage, so kids shouldn't take aspirin. It may also cause an allergic reaction that manifests itself in a rash, itching and shortness of breath.

Who should not use: Anyone under age 18, those who take additional blood thinners or have a stomach ulcer. In people who take certain antidepressants, it might cause a delay in the activation of the antidepressant so these will be less effective.

Optalgin

This is used to treat headaches, toothache, period pain, etc. and is very effective for moderate to severe pain. In Israel and several other countries it's widely-used, but there are countries where it's prohibited due to a rare but serious side effect, which is bone marrow suppression which may happen after prolonged use of the drug. 

The medicine works after about an hour of taking but in liquid (syrup or drops) absorption will be faster and will start working even faster. The duration of the drug's action is also prolonged, 6 hours and even more.

Instructions for use: Can be taken in pills or drops for faster absorption, every 6-8 hours between taking one and the other, up to 4 times a day.

Side effects: Hypersensitivity will only occur in certain people and may cause an allergic reaction that will manifest itself in a rash and itching.

Who should not use: Anyone under age 15, although under the special guidance of a doctor there's a solution for babies and children as well.